Tuesday, April 04, 2006

Elavil: The Good, The Bad, & The Ugly

I'm back on Elavil (amitriptyline) after a brief hiatus taking nortriptyline (Pamelor in the US). I restarted the Elavil about 5 weeks ago, gradually increasing my dosage from 10mg to my current 40mg. Since my headaches are still far from being under control, it looks like I'll need to increase my dosage again soon.

I've taken Elavil for years, since 1998 or so when neurologists at Sunnybrook in Toronto recommended it. But I took it erratically; my h/a's weren't "full-time" in those days, so I'd skip doses if I forgot to take it early in the evening (sedation) or if my h/a's had subsided for a few days, a week or more. I was still taking it in Nov. 2005 when I saw a new neurologist in Calgary; he suggested we try nortriptyline since I had one big problem with Elavil: sedation. Sadly, nortriptyline didn't work as expected, so I'm back on Elavil. Only now, I'm taking it regularly, being religious about it. It's a drug I love to hate, so here's my diatribe:

Elavil: The Good, The Bad, & The Ugly

The Good: if you can tolerate a high enough dosage, Elavil may control your h/a's, or at least give you "good days". It's also an anti-cholinergic, meaning it makes you not have to pee as much. This is handy for me since I have a pre-existing bladder problem that can flare up and leads to urgency/frequency issues. On the Elavil, you don't have to pee as much, and life is normal. Off it, and I wake up at night needing to pee. Also good: you sleep like a baby and don't wake up in the night. Since Elavil is primarily used as an anti-depressant (at higher doses), you might get the bonus of not being nearly so depressed as you would have been (considering you have headaches every single day of your melancholy, grey, apathetic existence).

The Bad: It can give you dry mouth (hence my gum-chewing addiction..I always hated gum chewers and now I'm one of them) and give you constipation. The latter is bearable, but often you feel like you have a 10lb brick in your abdomen and don't "have a movement", to be euphemistic, for daaaaays. Eating lots of All-Bran and fibre helps. Luckily David has high cholesterol (well, that isn't the lucky bit) and has made broccoli a daily fixture in my life.

The Ugly: Sedation. Wicked sedation. You have to take your wee blue pills EARLY in the evening if you expect to get out of bed in the morning. I take mine around 8pm (earlier if I don't mind not having a life) and can barely drag myself out of bed when the alarm goes off at 6:45(luckily I live close to my downtown office). Honestly, I wake up and it feels like my body and brain are still sound-asleep. You get ready for work in full zombie-mode, going through the motions. Which reminds me of university: waking up on Elavil feels exactly like waking up after an all-nighter/cram session when you foolishly decided at 6am to grab an hour of sleep before your exam. Bad planning.

So, it's not uncommon for my alarm to ring for a full hour before I actually wake enough to realize I've been snoozing it while still very asleep. Once I manage to get up, I'm functional after about an hour, but typically I *wake up* around 10am, while sitting at my desk in the office, doing some Important Thinking. Some people wake up refreshed in the morning. "Refreshed" isn't in my vocabulary. Unless what you call what happens to me at 10am "refreshing" (I don't. I call it finally feeling normal, if being awake but having a blistering headache is normal).

MD note: I once talked to a resident MD who said residents are all addicted to taking Elavil when they finally get 48h off to sleep.

So that's the long and short on Elavil, in my world.

A note on nortriptyline:

My neuro put me on this before Christmas, and I tried it for almost 3 months. It's a weaker drug from the same family as Elavil, so we hoped for less sedation. I will talk more about it in a future post, but basically, I had a weird side-effect from it: stimulation! According to my pharmacist, this is a rare but possible side effect, an opposite effect in sedatives, kind of like those cough syrups that put you to sleep but wake you up with a racing heart. So, I couldn't stay asleep at night, woke two or three times a night and, even worse, needed to pee in the night! Did I ever miss my Elavil...the drug that makes me sleep 14h at a stretch, like a teenager. But which prevents me from functioning like a normal human being.

12 comments:

  1. I'm also on Amitryptline. I find that I sleep great, I usually take it about an hour before bed (around, 9, but I try to put it off until 10, so I don't fall asleep too early). I didn't know about the reducing the peeing part, but now that you mentioned that, I totally have had that, and it's worked awsome! I used to always get up in the night to pee, and now, since being on it, I haven't. Hum, and here I thought I was just "training" my body, nope, its the damn drugs! lol

    I don't find the sleepyness in the mornings, any more then I usually do anyway. But generally with sleep aids, if I take it no later then 10pm I'm ok.

    Oh and my neuro told me to be carefull about not bumping up your doses too quickly, because there is a level that is right for you, and if you go higher, then it won't work. You probably knew that already, but I thought that I would share.

    ReplyDelete
  2. oh, have you tried propranalol? (sorry about the spelling). It's a beta blocker, doesn't have the sleepyness effect. I was on it for a year, and other then the fact that after one year, it stopped working I had no side effects.

    ReplyDelete
  3. hi jackie, you are soooo lucky you don't get the morning sedation thing. how much do you take? that's an interesting tip about not increasing dosages too quickly. i didn't know that, but my neuro actually prescribed it that way. he started me on 10mg and then wanted me to increase by 10mg per week until they are "under control". but i think i will stay at 40mg for a while. i once took 50mg and found it didn't work either, but couldn't tolerate much more from the sedation perspective. but i think i will stay at 40mg and give it a chance.

    i haven't tried propranol. it's never been mentioned to me. is it a migraine drug? i don't have full-blown migraine (although my neuro thinks i might have a small component) so none of the migraine drugs have been recommended to me. they did recommend another drug, starting wtih B i think, but i can't recall what it was. he said we could try that if the elavil didn't work or was unbearable at higher dosages.

    thanks for your comments! i am new to this blog thing, so very much appreciate you reading my posts and commenting and sharing insights. i am also not sure how to get my blog "out there" but looks like i am getting a few hits. i also want to go and read more on your site to see what you've been experiencing for a long time and what you've learned!

    talk soon, terri

    ReplyDelete
  4. hi terri,

    My neuro (he is actually from Calgary, Dr. Brownall) told me a similar thing, starting at 10mgs for about a week, then up to 20mg for about 3weeks to a month, now I'm up to 30mg, and will be trying that for a month. He said that if I increade too quickly, I might miss my optimum level.

    The prorananolol is not just for migraines, but preventing chronic headaches as well. I'll go look up the spelling, and let you know. It might be an idea to try.

    ReplyDelete
  5. I just checked, it is spelt propranolol

    ReplyDelete
  6. if you have migraines you should try maxalt it is the best ever!

    ReplyDelete
  7. i have been on elavil 50mg and havent seen any reduction in my headaches

    ReplyDelete
  8. xanax works good though

    ReplyDelete
  9. Getting a topaz ring as links london jewellery jewelry gifts from better-half is no lower than an awesome joy. discount links of london bracelets Many ladies do admire such jewelry sparkling through charms links of london their fingers. If you may get to own one as gift, links of london silver watches you will definitely appreciate such beauty and elegance for high class cheap links of london necklaces type of jewelry. Those who know what the actual worth of gemstones will links london pendants certainly love to have one added into their collection.

    ReplyDelete
  10. Anonymous1:12 pm

    PLEASE BE CAUTIOUS WHEN USEING AMITRIPTYLINE. I feel the medication should be taken very seriously. My Identical twin sister overdoced on it and died November the 24th,preceeded by;CONVULSIONS, bleeding from her mouth, WITH SEVERE BRAIN DAMAGE, second HART ATTACK,with a tube down her throat for eightdays, another tube fead her through her nose.Two days apart she injested a total of ten,each both days,of the so called little blue pills, the second overdose proved to be fatal. Please dont joke about the good, the bad, and the ugly. A doctor would not, and neither should you.

    ReplyDelete
    Replies
    1. I tend to think, Anonymous that she did not write it to personally offend you. I take this drug and found that 30mg a night helps me to sleep. They started me on cymbalta and that was keeping me awake. So the amitriptaline helps me sleep.

      Delete
  11. I was taking Elavil along with benzodiazepines and gabapentin. it will make you gain major weight. and when I tried to get off of it I do not want to eat anything then I lost major weight. also I just dropped the medication instead of gradually stopping and it gave me tremendous anxiety. too many side effects for that drug be careful

    ReplyDelete